South Carolina, 2011

Hail and Damaging Winds in South Carolina, April 9 to 10, 2011

April 9 to 10, 2011 · NWS ILM · 24 events in 6 counties and zones

A potent mid-level shortwave and associated cold pool topped the upper ridge axis to our west and then moved rapidly southeast and across the eastern Carolinas after dark.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$76,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A potent mid-level shortwave and associated cold pool topped the upper ridge axis to our west and then moved rapidly southeast and across the eastern Carolinas after dark.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 9, 3:44 PM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 9, 3:44 PM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
444 PM EDT SAT APR 9 2011

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE NORTHWEST WILL
BRING SHOWERS AND ISOLATED THUNDERSTORMS OVERNIGHT. A COLD FRONT
WILL CROSS THE AREA LATE MONDAY INTO TUESDAY. HIGH PRESSURE WILL
BUILD ACROSS THE REGION THROUGH MID WEEK. A POTENTIALLY STRONG
LOW PRESSURE SYSTEM WILL IMPACT THE AREA LATE FRIDAY AND SATURDAY.

&&

.NEAR TERM /THROUGH 6 PM SUNDAY/...
AS OF 430 PM SATURDAY...LATEST SAT IMAGERY TRENDS INDICATE SKC
CONDITIONS HAVING INCREASED ACROSS THE FORECAST AREA...ESPECIALLY
THE ILM CWA INLAND SC COUNTIES. STRATUS FROM OFF THE ATLANTIC WILL
AFFECT THE IMMEDIATE COASTAL COUNTIES INTO THIS EVENING. SEA FOG NOT
TOO APPARENT WITH DEWPOINTS IN THE 50S OVER THE ADJACENT WATERS.
WITH THE ONSHORE FLOW FROM THE PASSAGE OF THE MEANDERING FRONT AND
THE INLAND PROGRESSION OF THE RESULTANT WIND BOUNDARY..SOME OF THIS
MARINE STRATUS COULD PUSH FURTHER INLAND.

PREVIOUS DISCUSSION................................................
AS OF 300 PM SATURDAY...DIFFICULT FORECAST TO SAY THE LEAST FOR THE
NEXT TWELVE HOURS ANYWAY. CURRENTLY A WELL DEFINED MCS IS MOVING
ACROSS KENTUCKY AND ENTERING WEST VIRGINIA AND WESTERN PARTS OF
VIRGINIA. STEERING FLOW AROUND THE MID LEVEL RIDGE TURNS THIS
FEATURE TOWARD THE SOUTHEAST LATER THIS AFTERNOON AND EVENING.
FURTHER SOUTH A RICH THETA E ENVIRONMENT RESIDES ACROSS PARTS OF
TENNESSEE EXTENDING TO THE SOUTHEAST THROUGH PARTS OF GEORGIA AND
SOUTH CAROLINA. THIS SHOULD ENABLE THE FEATURE TO DEVELOP FURTHER
TO THE SOUTH AS WELL. THE 1200 UTC GUIDANCE MOVES THIS FEATURE
ACROSS THE AREA FROM 0000 THROUGH 1200 UTC SUNDAY FROM NORTHWEST
TO SOUTHEAST. HAVE ADJUSTED POPS TO 100 FOR NORTHERN AREAS TO ONLY
SLIGHT CHANCE FOR EXTREME SOUTHERN AREAS. SPC CONTINUES TO
HIGHLIGHT THE AREA IN A SLIGHT RISK WITH EMPHASIS MORE ACROSS
SOUTH CAROLINA WITH HAIL AND STRONG WINDS THE PRIMARY THREATS. FOR
SUNDAY...500MB RIDGE BUILDS AS MID LEVELS DRY OUT WHICH SHOULD
KEEP POPS TO A MINIMUM. REGARDING TEMPERATURES...LEANED TOWARD THE
MAV NUMBERS WHICH ARE A LITTLE WARMER TONIGHT AND SUNDAY.

&&

.SHORT TERM /6 PM SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 PM SATURDAY...SUNDAY NIGHT HIGH PRESSURE SLIPS FARTHER
OFFSHORE AND ALLOWS LOCAL WINDS TO VEER TO SSW...WITH A DIFFUSE
AND UNEVENTFUL WARM FRONT LIKELY LIFTING NORTH OVER THE REGION
INTO SUNDAY EVENING. THE ELEVATED AND BALMY SSW FLOW OVERNIGHT
AHEAD OF A COLD FRONT MOVING ACROSS THE MISSISSIPPI VALLEY WILL
KEEP MINIMUM TEMPS HELD IN THE 60S INTO DAYBREAK MONDAY.

VERY WARM TO HOT DAY EXPECTED MONDAY IN WARM SECTOR AHEAD OF
APPROACHING COLD FRONT. SEE FIRE WX SECTION BELOW FOR EXPECTED
FIRE CONCERNS ON MONDAY. WE MAY WITNESS FEW RECORD HIGH TEMPS
APPROACHED OR NEARED. ILM MAX TEMP OF 88 DEG SET ON 4/11/1908
WILL BE TOUGH TO ECLIPSE MONDAY. THE ATMOSPHERE WILL BE QUITE DRY
ABOVE 5000 FT WITH MOSTLY SUNNY...WARM...AND BREEZY/WINDY
CONDITIONS A GOOD BET.

HAVE RETAINED POPS FOR LATE MONDAY NIGHT AS COLD FRONT ARRIVES
ON OUR WESTERN DOOR STE AROUND 6Z TUESDAY...NEARING THE COAST
INTO DAYBREAK. QPF FIELDS APPEAR MEAGER COMPARED TO PREVIOUS RUNS
AND HAVE HELD CURRENT POPS IN SCT CATEGORY...BUT INCLUDING TSTMS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 3 PM SATURDAY...SURFACE COLD FRONT MAY JUST BE PUSHING OFF THE
COAST AT 12Z TUESDAY. THE LINGERING LOW LEVEL BAROCLINIC ZONE AND
MID LEVEL TROUGH AND VORT MAX SHOULD KEEP RAIN CHANCES IN THE
FORECAST FOR A FEW HOURS THEREAFTER MAINLY ALONG THE COAST. DRY AIR
ADVECTION TAKES HOLD BY AFTERNOON HOWEVER. ECMWF CUTOFF IS A
RELATIVELY NEW IDEA AND LOOKS RATHER ANOMALOUS SO NOT MUCH CREDENCE
GIVEN TO THAT SOLUTION AT THIS TIME. SURFACE HIGH WEDGES IN FROM THE
NORTH ON WEDNESDAY WHICH COULD BE THE ONLY DAY OF THE PERIOD WITH
NEAR CLIMO HIGHS...THE REST OF THE LONG TERM LOOKS WARM. THE HIGH
LIFTS OUT THURSDAY ALLOWING FOR SOME WARMING AND THE RETURN FLOW
GETS BOLSTERED ON FRIDAY AHEAD OF APPROACHING COLD FRONT. COPIOUS
MOISTURE SHOULD FLOOD IN ON FRIDAY AHEAD OF THIS BOUNDARY AND RAIN
CHANCES WILL BE ON THE RISE. CHANCE FOR SHOWERS AND TSTMS PEAKS
FRIDAY NIGHT WITH FROPA ALTHOUGH EXACT TIMING WILL LIKELY BE REFINED
IN THE COMING DAYS. MODELS ARE WAFFLING WITH THE STRENGTH OF THE
UPPER TROUGH IN THE EAST OVER THE WEEKEND WHICH WILL DICTATE HOW
MUCH COOLING THERE IS BEHIND THE FRIDAY COLD FRONT.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
LOW CONFIDENCE FORECAST CONTINUES DUE TO TIMING THE LIFT
OF IFR STRATUS THIS AFTN...LACK OF MODEL CONSENSUS...AND POTENTIAL
MCS OVERNIGHT.

GUIDANCE IS LESS THAN HELPFUL TODAY EVEN THOUGH LATEST NAM/MET
APPEARS TO HAVE AN IMPROVED HANDLE ON THE SITUATION...BUT MUCH OF
THE FIRST 6 HOURS IS BASED OFF UPSTREAM OBS AND 12Z SOUNDINGS. COLD
FRONT MOVING ACROSS THE SOUTHERN ZONES IS TRAILING AN EXPANSIVE
STRATUS SHIELD ACROSS NEARLY ALL OF NC. THIS STRATUS HAS BEHAVED
PRETTY MUCH AS EXPECTED THUS FAR...ALTHOUGH WITH FURTHER SOUTHERN
MOVEMENT. HAVE NOTED SOME DRYING AND LIFTING OF THE DECK ACROSS NE
NC...AND WITH VERY DRY AIR PRESENT THROUGH MUCH OF THE COLUMN HAVE
REMOVED IFR STRATUS FROM ALL TERMINALS EXCEPT LBT AT 18Z. LBT SHOULD
RISE TO MVFR WITHIN A FEW HOURS. FULLY EXPECT MVFR CIGS TO PERSIST
THROUGH MUCH IF NOT ALL OF THE NEXT 6 HOURS AT ALL THE TERMINALS AS
E/NE WINDS AROUND 10 KTS CONTINUE TO ADVECT LOW LEVEL MOISTURE.

CONCERN THEN TURNS TO POTENTIAL MCS OVERNIGHT. GUIDANCE HAS SLOWED
ONSET OF CONVECTION AND BASED OFF CURRENT OBS BELIEVE THIS SLOWER
SOLUTION IS VALID. AS MCS TURNS THE CORNER AND BEGINS ITS SE MOTION
TOWARDS THE CAROLINAS...IT WILL LIKELY INCREASE SPEED SO HAVE GONE
SLIGHTLY FASTER THAN GUIDANCE...WITH RAIN DEVELOPING AT LBT LATE
TONIGHT AND LASTING INTO THE EARLY MORNING AT THE COAST. ALTHOUGH
VERY LITTLE IF ANY SURFACE INSTABILITY WILL EXIST...SOUNDING AT FLO
SHOWS CONSIDERABLE ELEVATED CAPE SO HAVE MENTIONED -TSRA THERE.
OTHER TERMINALS SHOW WEAKER INSTABILITY SO HAVE GONE WITH -SHRA AND
CB...AND CAN UPDATE WITH LATER ISSUANCES. NOT EXPECTING ANY STRONG
WINDS DUE TO LOW LEVEL STABLE LAYER. HAVE NOT MENTIONED PRECIP
INDUCED IFR ATTM...BUT HEAVIER CONVECTION WILL LIKELY CREATE SOME
IFR CIGS AND VSBYS THAT MAY NEED TO BE ACCOUNTED FOR IN A FUTURE
TEMPO GROUP.

IF ALL THAT ISN'T ENOUGH...GUIDANCE IS VERY AGGRESSIVE WITH IFR
STRATUS OVERNIGHT AND WITH WAA ALOFT COMBINED WITH E WINDS AT THE
SURFACE BELIEVE THIS WILL OCCUR AT ALL TERMINALS. IF TODAY IS ANY
INDICATION THEN WE MAY SEE WIDESPREAD IFR/LIFR STRATUS INTO SUNDAY
MORNING...LIFTING SLOWLY TO MVFR BY 18Z.

EXTENDED OUTLOOK...STRONG S/SW WINDS MONDAY BUT VFR. MODERATE
CONFIDENCE IN SHOWERS/THUNDERSTORMS TUESDAY. VFR WEDNESDAY AND
THURSDAY.

&&

.MARINE...

NEAR TERM /THROUGH 6 PM SUNDAY/...
AS OF 430 PM SATURDAY...NO CHANGES NEEDED THIS UPDATE.

PREVIOUS DISCUSSION................................................
AS OF 3 PM SATURDAY...A RATHER WEAK PATTERN WILL PERSIST ACROSS THE
WATERS THROUGH SUNDAY. CURRENTLY WINDS ARE FROM THE NORTHEAST MOST
AREAS WITH THE EXCEPTION OF THE EXTREME SOUTHERN WATERS WHERE THE
FRONT HAS YET TO PROGRESS AND A WELL DEFINED SEA BREEZE IS PRESENT.
FRONT WILL ESSENTIALLY DISSIPATE THROUGH THE PERIOD AND WINDS WILL
TURN MORE FROM THE SOUTHEAST SUNDAY. SPEEDS SHOULD NOT DEVIATE MORE
THAN A COUPLE OF KNOTS EITHER SIDE OF 10 KNOTS. SWAN SEAS ARE SPOT
ON WITH INITIALIZATION AND REMAIN CONFINED TO 2-4 FOOT RANGE THROUGH
SUNDAY. COULD SEE A FEW HOURS OF DISTORTED WINDS AND ROUGH SEAS
LATER TONIGHT IF MCS MOVES ACROSS THE AREA AND WATERS.

SHORT TERM /6 PM SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 PM SATURDAY...NO PROBLEMS ANTICIPATED IN THE WATERS SUNDAY
NIGHT...WITH MODERATE S-SSW FLOW SEAS 2-3 FEET. MONDAY HOWEVER
WINDS WILL INCREASE AHEAD OF AN APPROACHING COLD FRONT AND AN
ADVISORY MONDAY AFTERNOON AND OVERNIGHT MAY BE NEEDED. IT APPEARS
THE ASSOCIATED WINDSHIFT WITH THIS FRONT MAY NOT OCCUR UNTIL AFTER
DAYBREAK TUESDAY. THUS EXPECTED SOUTH FLOW TO HOLD LATE SUNDAY
THROUGH MONDAY NIGHT...BUT BECOMING INCREASINGLY TREACHEROUS AS
GUSTS AND SEA-HEIGHTS INCREASE. A COUPLE CLOUD TO WATER LIGHTNING
STRIKES CANNOT BE RULED OUT LATE MONDAY NIGHT INTO TUESDAY.

LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 3 PM SATURDAY...MODERATELY STRONG WIND FIELD WILL BE IN PLACE
TO BEGIN TUESDAY JUST AS A COLD FRONT ENTERS THE WATERS. THIS
BOUNDARY WILL QUICKLY TRANSLATE EASTWARD AND BRING A QUICK VEER TO A
MORE OFFSHORE DIRECTION FROM THE PRE-FRONTAL SOUTH-SOUTHWESTERLY
FLOW. SOON AFTER FROPA WIND SPEED WILL TAPER OFF RATHER QUICKLY AND
ANY WIND OR SEAS-DRIVEN FLAGS IN EFFECT WILL LIKELY BE ABLE TO BE
DROPPED. ADDITIONAL VEERING TO THE NORTHEAST IS EXPECTED TUESDAY
NIGHT INTO WEDNESDAY AS A SURFACE RIDGE OF HIGH PRESSURE WEDGES IN
FROM POINTS NORTH. THIS HIGH WILL LIFT OUT AND PROGRESS TO THE EAST
ON THURSDAY VEERING THE WIND YET TO EASTERLY/ONSHORE. A SOUTHERLY
COMPONENT MAY ALSO SOON BE IN THE OFFERING AS SOON AS THURSDAY NIGHT
OR SLIGHTLY THEREAFTER AS A COLD FRONT APPROACHES FROM THE WEST.

&&

.FIRE WEATHER...VERY WARM TO HOT CONDITIONS MONDAY COINCIDENT WITH
BLUSTERY SW WINDS WILL ELEVATE THE FIRE DANGER ACROSS THE EASTERN
CAROLINAS. RELATIVELY HIGH DEWPOINTS WITH A MUGGY FEEL HOWEVER
MAY SERVE TO KEEP RH VALUES ABOVE 30 PERCENT IN MANY AREAS MONDAY
AFTERNOON...BUT DRY FINE FUELS WILL STILL SPELL AN ENHANCED FIRE
DANGER MONDAY...AND A SPECIAL WEATHER STATEMENT MAY BE NEEDED TO
ADDRESS THIS ISSUE...AND REMAINS AT LEAST PARTIALLY DEPENDENT ON
RAINFALL/BASIN QPF TONIGHT.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...DCH/SHK
SHORT TERM...MJC
LONG TERM...MBB
AVIATION...JDW/SHK
FIRE WEATHER...MJC
Hazardous weather outlook, Apr 9, 5:37 PM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
637 PM EDT SAT APR 9 2011

NCZ087-096-097-099>101-SCZ017-024-033-034-046-102245-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-DILLON-
MARION-HORRY-GEORGETOWN-
637 PM EDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA
OVERNIGHT. SOME STORMS MAY PRODUCE STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

SCZ039-102245-
WILLIAMSBURG-
637 PM EDT SAT APR 9 2011

...SEVERE THUNDERSTORM WATCH 114 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA
TONIGHT. SOME STORMS MAY PRODUCE DAMAGING WIND GUSTS AND
LARGE HAIL THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

SCZ023-032-102245-
DARLINGTON-FLORENCE-
637 PM EDT SAT APR 9 2011

...TORNADO WATCH 115 IN EFFECT UNTIL 2 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA
TONIGHT. SOME STORMS MAY PRODUCE DAMAGING WINDS...LARGE HAIL...AND
ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AMZ250-252-254-256-102245-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
637 PM EDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA
OVERNIGHT. SOME STORMS MAY PRODUCE STRONG WINDS UP TO 35 KT...
...AND SMALL HAIL NEAR THE IMMEDIATE COAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DCH

The radar

The Columbia radar (KCAE), 105 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

17 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Darlington

When
April 9, 6:35 PM EST to 6:40 PM EST
Where
Darlington County, 1.38 mi S of Segars
Measured
1.25 in hail
Property damage
$500
Reported by
Public
Coordinates
34.380, -80.100

Hail up to the size of half dollars was reported covering the ground.

Hail, Darlington

When
April 9, 6:39 PM EST to 6:41 PM EST
Where
Darlington County, 2.61 mi NW of Hartsville Muni Arpt
Measured
1 in hail
Property damage
$500
Reported by
Trained Spotter
Coordinates
34.431, -80.146

Hail to the size of quarters was reported on Topsail Drive.

Hail, Darlington

When
April 9, 6:53 PM EST to 6:55 PM EST
Where
Darlington County, 1.92 mi NNE of Clyde
Measured
1 in hail
Property damage
$500
Reported by
Trained Spotter
Coordinates
34.407, -80.172

Hail up to the size of quarters covered the ground on West Bobo Newsom Highway.

Hail, Darlington

When
April 9, 6:55 PM EST to 6:57 PM EST
Where
Darlington County, Clyde
Measured
1.25 in hail
Property damage
$500
Reported by
Trained Spotter
Coordinates
34.380, -80.180

Hail up to the size of half dollars was reported.

Thunderstorm Wind, Darlington

When
April 9, 7:00 PM EST to 7:02 PM EST
Where
Darlington County, 1.89 mi W of Clyde
Measured
54 kt (62 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
34.381, -80.213

A large tree in roadway at the intersection of Ashland Road and West Old Camden Road.

Thunderstorm Wind, Darlington

When
April 9, 7:00 PM EST to 7:05 PM EST
Where
Darlington County, 1.79 mi NE of Clyde
Measured
61 kt (70 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.400, -80.160

A large tree fell onto a car near Lake Robinson and injured the two occupants.

Thunderstorm Wind, Darlington

When
April 9, 7:00 PM EST to 7:05 PM EST
Where
Darlington County, 1.55 mi NNW of Lees Xrds to 1.67 mi NNW of Lees Xrds
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.321, -80.089

Nine power poles were reported down near Highway 15 and Snow Hill Road. Several pine trees were also snapped near their tops.

Hail, Darlington

When
April 9, 7:01 PM EST to 7:03 PM EST
Where
Darlington County, 2.37 mi NNW of Clyde
Measured
1 in hail
Property damage
$500
Reported by
Trained Spotter
Coordinates
34.410, -80.200

Hail to the size of quarters was reported.

Hail, Darlington

When
April 9, 7:02 PM EST to 7:04 PM EST
Where
Darlington County, Kellytown
Measured
1.75 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
34.350, -80.150

Hail to the size of golf balls was reported.

Hail, Darlington

When
April 9, 7:03 PM EST to 7:05 PM EST
Where
Darlington County, 1.71 mi W of Hartsville Muni Arpt
Measured
2.75 in hail
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
34.400, -80.150

Hail to the size of baseballs was reported by the public on Lake Robinson. The media relayed the report.

Hail, Darlington

When
April 9, 7:06 PM EST to 7:11 PM EST
Where
Darlington County, 1.38 mi N of Darlington
Measured
1 in hail
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.320, -79.870

Hail to the size of quarters covered the ground.

Hail, Darlington

When
April 9, 7:12 PM EST to 7:15 PM EST
Where
Darlington County, 0.09 mi NW of Lamar
Measured
2 in hail
Property damage
$2,000
Reported by
NWS Employee
Coordinates
34.171, -80.071

Hail was estimated up to 2 inches in diameter.

Thunderstorm Wind, Darlington

When
April 9, 7:18 PM EST to 7:20 PM EST
Where
Darlington County, 0.69 mi NE of Darlington Moores Ar
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
34.288, -79.892

A tree was reported down at the intersection of Indian Branch Road and West Mclver Road.

Hail, Darlington

When
April 9, 7:20 PM EST to 7:22 PM EST
Where
Darlington County, 1.33 mi ENE of Rogers Xrds
Measured
0.88 in hail
Reported by
Public
Coordinates
34.280, -79.860

Hail up to the size of nickels was reported.

Hail, Florence

When
April 9, 7:23 PM EST to 7:26 PM EST
Where
Florence County, 1.95 mi NW of Florence
Measured
1.75 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
34.222, -79.790

Hail up to the size of golf balls was reported along Highway 52.

Thunderstorm Wind, Darlington

When
April 9, 7:23 PM EST to 7:25 PM EST
Where
Darlington County, 0.56 mi NNE of Darlington Moores Ar
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
34.287, -79.896

A tree was reported down at the intersection of Indian Branch Road and Lamar Highway.

Hail, Florence

When
April 9, 7:34 PM EST to 7:36 PM EST
Where
Florence County, 0.9 mi NW of Coles Xrng
Measured
0.88 in hail
Reported by
Public
Coordinates
34.180, -79.780

Hail up to the size of nickels was reported.

Thunderstorm Wind, Florence

When
April 9, 7:40 PM EST to 7:42 PM EST
Where
Florence County, 0.9 mi SW of Friendfield
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
Broadcast Media
Coordinates
33.970, -79.680

A large tree was reported down on a truck on East Friendfield Road near the Lynches River Bridge.

Hail, Williamsburg

When
April 9, 8:04 PM EST to 8:06 PM EST
Where
Williamsburg County, 1 mi WNW of Cades
Measured
1 in hail
Property damage
$500
Reported by
Trained Spotter
Coordinates
33.788, -79.795

Hail to the size of quarters was reported.

Hail, Williamsburg

When
April 9, 8:19 PM EST to 8:21 PM EST
Where
Williamsburg County, Cades
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
33.780, -79.780

Hail to the size of nickels was reported.

Thunderstorm Wind, Horry

When
April 9, 8:40 PM EST to 8:42 PM EST
Where
Horry County, 0.69 mi N of Floral Beach
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
33.610, -78.980

Large limbs were reported down.

Hail, Georgetown

When
April 9, 8:50 PM EST to 8:52 PM EST
Where
Georgetown County, Murrells Inlet
Measured
1 in hail
Property damage
$500
Reported by
Law Enforcement
Coordinates
33.550, -79.050

Hail to the size of quarters was reported.

Hail, Marlboro

When
April 9, 11:43 PM EST to 11:44 PM EST
Where
Marlboro County, 1.33 mi ESE of Wallace
Measured
1 in hail
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
34.710, -79.830

Hail up to 1 inch was measured. The hail covered the wooden deck.

Hail, Darlington

When
April 10, 12:37 AM EST to 12:39 AM EST
Where
Darlington County, 1.44 mi SSW of Society Hill
Measured
1.75 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.502, -79.862

Hail to the size of golf balls was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2011Every state in 2011This day in weather historyWarnings in South Carolina, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 292278, 292283, 292286, 292287, 292290, 292295, 292297, 292298, 292299, 292302, 292303, 292310, 292410, 292313, 292330, 292399, 292315, 292324, 292418, 292415, 292420, 292422, 292263, 292261.